Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Ondansetron (Zofran) Warning for QT Prolongation – is Amiodarone next? – Part II

Continuing from Part I on the problems with QT segment prolongation and torsades de pointes, which is a form of polymorphic VT (Ventricular Tachycardia).
 

Polymorphic (irregular) VT requires immediate defibrillation with the same strategy used for VF.[1]

 

Is it possible, or common, for patients to maqintain pulses, or to remain stable, with polymorphic VT (torsades or otherwise)?

How long the patient remains stable should be the more important question.
 

If the patient becomes unstable at any time, proceed with synchronized cardioversion or unsynchronized defibrillation should the arrhythmia deteriorate to VF or be due to a polymorphic VT.[1]

 

A slightly different way of stating to immediately shock polymorphic VT. (VF is Ventricular Fibrillation.)
 

Let’s see some torsades.
 


Click on images to make them larger.[2]
 

How do we know that it is torsades?

Because of the long QT segment in the beats preceding the VT.

We are supposed to immediately shock torsades, because it is as bad as VF (Ventricular Fibrillation)?

How does that make sense, if the torsades goes away on its own?

 


 

Torsades is not VF.

The AHA should not be encouraging panic, but their suggestion is almost to skip assessment, skip sedation (if the patient is conscious), and just shock the rhythm. We should not be encouraging this approach to arrhythmias.

Arrhythmias with a polymorphic QRS appearance (such as torsades de pointes) will usually not permit synchronization. Thus, if a patient has polymorphic VT, treat the rhythm as VF and deliver high-energy unsynchronized shocks (ie, defibrillation doses). If there is any doubt whether monomorphic or polymorphic VT is present in the unstable patient, do not delay shock delivery to perform detailed rhythm analysis: provide high-energy unsynchronized shocks (ie, defibrillation doses). Use the ACLS Cardiac Arrest Algorithm (see Part 8.2: “Management of Cardiac Arrest”).[1]

 

Should we defibrillate without first assessing the patient?

No. That is not what the AHA is stating.

Should we shock patients who are conscious without first sedating the patient?

No. That is not what the AHA is stating.

Do we have to defibrillate, rather than cardiovert, when shocking torsades?

No. That is not what the AHA is stating.

If you doubt me, just get a rhythm generator, put torsades on the monitor (on the HeartSim pressing the faster button twice should do it), then press the SYNC button for synchronized cardioversion.

It works, doesn’t it?

Make it harder to synchronize by turning the gain down. It still works.

Turn the gain down again. It still works.

Look at each strip of torsades. There is no reason a monitor should fail to synchronize on these rhythms. The AHA seems to use a definition of usually that does not match what is in the dictionary.

The problem is not that the monitor will not synchronize. The problem is that torsades is an unfamiliar rhythm that scares a lot of people – especially those unfamiliar with cardioversion.

If you are not familiar with the use of the cardioverter(s) you work with, you should have your employer arrange for a practice day somewhere that has a rhythm generator and a mannequin that is connected to the rhythm generator, so that you can practice synchronized cardioversion and practice responding to rhythm changes.

When cardioverting, it is essential to make sure that the monitor is synchronizing appropriately and to press and hold the shock buttons until the shock is delivered. With synchronized shocks, we should expect a delay between when we press the buttons and the shock is delivered.[3]

How bad is torsades (polymorphic VT) compared to ordinary, standard, run of the mill, typical, monomorphic VT?

 

 

No shock was necessary for torsades, but a shock was necessary for ordinary VT.

According to AHA – torsades is very very bad.

According to these researchers torsades is not common, but torsades is manageable.

Oh, look. Torsades. OK (takes a sip of coffee), let’s see what happens. We will stop the drugs that are likely to be causing this. Then we can pace, or give isoproterenol, or try something else, but we can handle this by remaining calm.

To be continued in Part III. Not yet posted.

Footnotes:

[1] 2010 ACLS
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care
Part 8: Adult Advanced Cardiovascular Life Support
Free Full Text from Circulation

[2] Etiology, warning signs and therapy of torsade de pointes. A study of 10 patients.
Keren A, Tzivoni D, Gavish D, Levi J, Gottlieb S, Benhorin J, Stern S.
Circulation. 1981 Dec;64(6):1167-74.
PMID: 7296791 [PubMed – indexed for MEDLINE]

Abstract with link to Free Full Text Download in PDF format from Circulation

[3] Cardioversion – I’m not doing that, you do it!
Rogue Medic
Mon, 24 Mar 2008
Article

.

Trackbacks

  1. […] [5] Ondansetron (Zofran) Warning for QT Prolongation – is Amiodarone next? – Part II Thu, 05 Jul 2012 Rogue Medic Article […]

  2. […] I will look at the problems with amiodarone and the ACLS recommendation that amiodarone be given to patients with polymorphic VT (Ventricular Tachycardia) in Part II. […]

Speak Your Mind